Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2018, 4:58 PM CDT for Barber County, Pratt County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 4:58 PM CDT (21:58 UTC)
- Expired
- May 2, 2018, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WUUS53 KDDC 022158
SVRDDC
KSC007-151-022245-
/O.NEW.KDDC.SV.W.0032.180502T2158Z-180502T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
458 PM CDT WED MAY 2 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Barber County in south central Kansas...
Southeastern Pratt County in south central Kansas...
* Until 545 PM CDT
* At 458 PM CDT, a severe thunderstorm was located 3 miles west of
Nashville, or 4 miles southeast of Isabel, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Sharon and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3710 9875 3753 9861 3757 9846 3739 9846
3738 9835 3712 9835
TIME...MOT...LOC 2158Z 251DEG 49KT 3744 9848
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA3 follow-up statements
428
WWUS53 KDDC 022215
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
515 PM CDT WED MAY 2 2018
KSC007-151-022245-
/O.CON.KDDC.SV.W.0032.000000T0000Z-180502T2245Z/
Barber KS-Pratt KS-
515 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN BARBER AND SOUTHEASTERN PRATT COUNTIES...
At 515 PM CDT, a severe thunderstorm was located 10 miles southwest
of Kingman, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medicine Lodge and Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3710 9875 3755 9847 3757 9846 3739 9846
3738 9835 3712 9835
TIME...MOT...LOC 2215Z 251DEG 49KT 3752 9820
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA829
WWUS53 KDDC 022231
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
531 PM CDT WED MAY 2 2018
KSC151-022241-
/O.CAN.KDDC.SV.W.0032.000000T0000Z-180502T2245Z/
Pratt KS-
531 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRATT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3713 9855 3739 9846 3738 9835 3712 9835
TIME...MOT...LOC 2231Z 251DEG 49KT 3759 9794
$$
KSC007-022245-
/O.CON.KDDC.SV.W.0032.000000T0000Z-180502T2245Z/
Barber KS-
531 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL BARBER COUNTY...
At 531 PM CDT, a severe thunderstorm was located 9 miles west of
Cheney, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 9855 3739 9846 3738 9835 3712 9835
TIME...MOT...LOC 2231Z 251DEG 49KT 3759 9794
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA785
WWUS53 KDDC 022236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
536 PM CDT WED MAY 2 2018
KSC007-022245-
/O.EXP.KDDC.SV.W.0032.000000T0000Z-180502T2245Z/
Barber KS-
536 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARBER COUNTY
WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3713 9855 3739 9846 3738 9835 3712 9835
TIME...MOT...LOC 2235Z 251DEG 49KT 3761 9787
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Wed May 2 2018 ...Updated short term and long term discussions... .SHORT TERM...(This evening through Thursday) Issued at 157 PM CDT Wed May 2 2018 Several models this afternoon continue to indicate that the surface boundary located near the Oklahoma border at 19z in southwest Kansas will lift northward late today as an upper level wave lifts northeast across the Central Plains. Given the large area of convection that was currently occurring along this boundary this may be a little over down but do see on radar that the precipitation was beginning to taper off slowly from west to east. At this time am favoring not being as aggressive with the northward moving frontal boundary today at this time and as a result have kept the bulk of expected convection late today and early tonight near and south of a Rush Center to Liberal line. In this area late today hail in excess of two inches likely with the potential existing from base balls or even a little larger being possible from the stronger storms. Damaging wind gusts in excess of 65 mph also look possible along with an a few tornadoes. Given the linear development of these storms the tornado threat at this time appears low but can not completely rule one out, especially near the Oklahoma border and in south central Kansas. We will also be monitoring flooding potential given that these storms may be moving over the same areas for a few hours late today. Late tonight and Thursday an upper low that was located over the four corners area at 12z Wednesday will weaken as it crosses Rockies and moves out into the Western High Plains. As this upper trough crosses the Central Plains Thursday the surface cold front will drop south into the southern Plains during the day on Thursday. This not only will bring an end to our precipitation chances for western Kansas but also usher in some slightly cooler, more seasonal air for late week. As the cooler air spreads across western Kansas on Thursday the highs across west central and north central Kansas may struggle to climb much higher than the mid to upper 70s. Further southeast highs will once again climb back into the 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 157 PM CDT Wed May 2 2018 Temperatures on Friday will be more seasonal as high pressure builds into western Kansas. Highs Friday afternoon in the 70s look likely for all of western Kansas Friday afternoon. Over the weekend into early next week a gradual warming trend will begin as an upper level ridge axis crosses the Central Rockies. As this ridge axis moves east a more westerly flow will develop across the Rockies and improve downslope flow across eastern Colorado and western Kansas. Early next week an upper level trough will exit the eastern Pacific and cross the western United States. Some differences in track and timing exists between the models in the later period so will stay close to a guidance at this time for any chance of precipitation next week, as small as it may be. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1215 PM CDT Wed May 2 2018 VFR conditions and southerly winds can be expected this afternoon to all TAF sites with the possible exception of the HAYS area as a surface boundary/warm front lift north across western Kansas. Strong to severe thunderstorms can also be expected along and east/of this surface boundary through late day as an upper level wave passes. At this time the area most favorable for these severe storms will be east of Liberal and near/south of Dodge City so will be inserting convection for a few hours early this afternoon at Dodge while leaving precipitation out of the remainder of the TAF sites. Also insert VCSH in the Garden City area to cover the convection developing further north of the cold front. As our winds become southerly today they will average 10 to 15 knots through the remainder of the day. After sunset several models once again bring IFR stratus back to areas of western Kansas overnight, mainly after midnight. There could even be a few isolated showers or thunderstorms before this stratus moves in, mainly between 00z Thurs and 06z Thurs in Liberal and Dodge City areas. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 55 80 46 / 70 20 10 0 GCK 83 51 75 42 / 20 10 10 0 EHA 82 50 75 44 / 10 0 0 0 LBL 85 52 78 45 / 30 10 0 0 HYS 78 53 78 46 / 10 10 20 10 P28 85 63 87 51 / 70 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ084-085. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 2, 4:29 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 429 AM CDT Wed May 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 429 AM CDT Wed May 2 2018 /329 AM MDT Wed May 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are expected to develop early to mid afternoon across portions of southwest Kansas, then spreading northeast into central Kansas through the evening. Storms will be capable of producing up to tennis ball size hail and damaging winds in excess of 60 mph. Such conditions exist that tornadoes are also a possibility with the strongest storms. A Red Flag Warning is in effect for extreme southwest Kansas this afternoon through early evening. See the fire weather message for further details. Otherwise, gusty south winds and low relative humidity will produce elevated fire conditions across the remaining portions of southwest Kansas into central and south central Kansas this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Gusty west-northwest winds and low relative humidity will create elevated fire weather conditions Thursday afternoon. Outdoor burning is discouraged. Elevated fire weather conditions return over the weekend into early next week as gusty southerly winds and low relative humidity return to southwest and central Kansas. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this afternoon through this evening generally east of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 2, 3:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST PRESTON 37.76N 98.56W
05/02/2018 E60 MPH PRATT KS PUBLIC
&&Local storm report, May 2, 3:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 2 E DILLWYN 37.97N 98.84W
05/02/2018 E1.00 INCH STAFFORD KS PUBLIC
&&Local storm report, May 2, 4:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 3 WSW PRESTON 37.74N 98.61W
05/02/2018 E70 MPH PRATT KS TRAINED SPOTTER
&&Special weather statement, May 2, 4:08 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
408 PM CDT WED MAY 2 2018
KSZ080-081-089-090-022215-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
408 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...BARBER...
COMANCHE AND SOUTHERN PRATT COUNTIES UNTIL 515 PM CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Wilmore to 9 miles southeast
of Buttermilk. Movement was east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Sawyer, Hazelton, Isabel,
Coats, Lake City, Sun City, Wilmore, Aetna, Croft, Cairo, Belvidere
and Buttermilk.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3700 9952 3746 9915 3769 9846 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2107Z 251DEG 35KT 3741 9917 3698 9924
HOVORKALocal storm report, May 2, 4:09 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG IUKA 37.73N 98.73W
05/02/2018 PRATT KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED ROOFS BLOWN OFF TWO
BUILDINGS IN IUKA.
&&
RBLocal storm report, May 2, 4:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 12 SE MEADE 37.17N 100.17W
05/02/2018 M1.10 INCH MEADE KS PUBLIC
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:01 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| May 1, 7:04 PM CDT | Special Weather Statement | DDC | Stafford | 11 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| May 1, 7:28 PM CDT | Special Weather Statement | DDC | Ellis | 17 min |
| May 1, 8:23 PM CDT | Special Weather Statement | DDC | Ellis | 22 min |
| May 2, 3:04 AM CDT | Red Flag Warning | DDC | Morton, Stevens | 12 hr |
| May 2, 12:30 PM CDT | Special Weather Statement | DDC | Meade | 60 min |
| May 2, 12:36 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 54 min |
| May 2, 1:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 57 min |
| May 2, 1:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 52 min |
| May 2, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Hodgeman, Kiowa, Pawnee | 62 min |
| May 2, 2:05 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 25 min |
| May 2, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 65 min |
| May 2, 2:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 44 min |
| May 2, 2:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| May 2, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| May 2, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 38 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 17 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 52 min |
| May 2, 3:39 PM CDT | Special Weather Statement | DDC | Comanche | 66 min |
| May 2, 4:08 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.